updated 3/10/2009 8:16:17 PM ET 2009-03-11T00:16:17

Sixteen patients exposed to a mismanaged insulin needle program have tested positive for hepatitis C, Army officials said Tuesday.

  1. Don't miss these Health stories
    1. Splash News
      More women opting for preventive mastectomy - but should they be?

      Rates of women who are opting for preventive mastectomies, such as Angeline Jolie, have increased by an estimated 50 percent in recent years, experts say. But many doctors are puzzled because the operation doesn't carry a 100 percent guarantee, it's major surgery -- and women have other options, from a once-a-day pill to careful monitoring.

    2. Larry Page's damaged vocal cords: Treatment comes with trade-offs
    3. Report questioning salt guidelines riles heart experts
    4. CDC: 2012 was deadliest year for West Nile in US
    5. What stresses moms most? Themselves, survey says

The William Beaumont Army Medical Center patients were among more than 2,000 diabetics who may have been exposed to blood-borne illnesses between August 2007 and January 2009 because of the program that systematically gave multiple patients injections from the same insulin pen.

Lt. Col. Sandy LaFon, the hospital’s chief of preventive medicine, said it’s unclear if the infections came from the improper insulin injections or were previously undiagnosed infections. Either way, the 16 patients are being treated and their blood is being tested to try to determine how they contracted the virus.

LaFon said the hospital is launching an epidemiological study to try to match the types of hepatitis C found among the 16 patients to those of 39 other patients who had been diagnosed with hepatitis C before being treated for diabetes at the Army hospital.

But because not all of the patients who may have been affected have been screened, hospital officials may never know how many people have become ill from being treated at the hospital, LaFon said.

Regardless, she added, anyone newly diagnosed will be treated with all of the costs paid for by the Army hospital.

Initially, hepatitis C can cause nausea, vomiting, diarrhea, and jaundice. But long term effects include liver damage.

LaFon said it’s possible that more patients will eventually test positive for hepatitis C or other illnesses, including hepatitis B or HIV — five affected patients had previously been diagnosed as HIV positive and four others knew they had hepatitis B.

Col. James Baunchalk, commander of the hospital, said hospital workers have been retrained on the insulin pens and are now required to place a label on each pen showing that it’s only to be used for one patient.

Copyright 2009 The Associated Press. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.

Discuss:

Discussion comments

,

Most active discussions

  1. votes comments
  2. votes comments
  3. votes comments
  4. votes comments